Alert archive / Nebraska / Flash Flood Watches in 2018

Flash Flood Watch 2, NWS Cheyenne, WY

May 28, 20188 counties in Nebraska; 5 counties in Wyoming

NWS Cheyenne, WY issued this flash flood watch at May 28, 2018, 2:36 AM MDT for 8 counties in Nebraska; 5 counties in Wyoming. It took effect at May 28, 2018, 12:00 PM MDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 28, 2018, 2:36 AM MDT (08:36 UTC)
In effect from
May 28, 2018, 12:00 PM MDT
Expired
May 29, 2018, 3:00 AM MDT
In force
15 hr
Issued by
NWS Cheyenne, WY
Flood severity
None

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Albany County, WY, Goshen County, WY, Laramie County, WY, Niobrara County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 113 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 8.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
2715 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

425 
WGUS65 KCYS 280836
FFACYS

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Cheyenne WY
236 AM MDT Mon May 28 2018

...Localized Flash Flooding Possible Over Portions of Southeast
Wyoming and the Northern Nebraska Panhandle This Afternoon and
Tonight... 

NEZ002-003-019>021-054-055-095-096-WYZ102-106>108-116>119-290000-
/O.NEW.KCYS.FF.A.0002.180528T1800Z-180529T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
Including the cities of Chadron, Chadron St Park, Alliance, 
Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, 
Redington, Kimball, Brownson, Sidney, Harrison, Agate, Lusk, 
Redbird, Bordeaux, Wheatland, Guernsey, Torrington, Buford, 
Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, Cheyenne,
and Pine Bluffs
236 AM MDT Mon May 28 2018

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH LATE
TONIGHT...

The National Weather Service in Cheyenne has issued a

* Flash Flood Watch for portions of western Nebraska and 
  Wyoming, including the following areas, in western Nebraska, 
  Banner, Box Butte, Cheyenne, Dawes, Kimball, Morrill, North 
  Sioux, Scotts Bluff, and South Sioux. In Wyoming, Central 
  Laramie County, Central Laramie Range and Southwest Platte 
  County, East Laramie County, East Platte County, Goshen 
  County, Niobrara County, South Laramie Range, and South 
  Laramie Range Foothills. 

* From noon MDT today through 3 AM MDT Tuesday morning. 

* Thunderstorms will develop over the Laramie Range by early to
  mid afternoon. These storms will strengthen and become more
  numerous after 3 PM MDT, spreading across much of southeast
  Wyoming and the western Nebraska panhandle from late this
  afternoon through late tonight. These storms could produce
  locally heavy rainfall, which may lead to flash flooding. 

* Persons camping or participating in recreational activities for
  Memorial Day, particularly in low lying areas or near creeks and
  streams, should monitor the weather and be prepared to take
  action and move to higher ground if flash flooding threatens. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Hammer
1 follow-up statement
512 
WGUS65 KCYS 282013
FFACYS

Flood Watch
National Weather Service Cheyenne WY
213 PM MDT Mon May 28 2018

...Flash Flooding Possible For Portions of Southeast Wyoming and 
the Western Nebraska Panhandle This Afternoon and Tonight...

NEZ002-003-019>021-054-055-095-096-WYZ102-106>108-116>119-290900-
/O.CON.KCYS.FF.A.0002.000000T0000Z-180529T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
Including the cities of Chadron, Chadron St Park, Alliance, 
Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, 
Redington, Kimball, Brownson, Sidney, Harrison, Agate, Lusk, 
Redbird, Bordeaux, Wheatland, Guernsey, Torrington, Buford, 
Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, Cheyenne,
and Pine Bluffs
213 PM MDT Mon May 28 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Portions of western Nebraska and Wyoming, including the  
  following areas, in western Nebraska, Banner, Box Butte, 
  Cheyenne, Dawes, Kimball, Morrill, North Sioux, Scotts Bluff, 
  and South Sioux. In Wyoming, Central Laramie County, Central 
  Laramie Range and Southwest Platte County, East Laramie County, 
  East Platte County, Goshen County, Niobrara County, South 
  Laramie Range, and South Laramie Range Foothills. 

* Through 3 AM MDT Tuesday morning.

* Thunderstorms will develop over the Laramie Range early to mid
  afternoon. These storms will strengthen and become more numerous 
  spreading across much of southeast Wyoming and the western 
  Nebraska panhandle from late this afternoon through late 
  tonight. These storms could produce locally heavy rainfall, 
  which may lead to flash flooding. 

* Persons camping or participating in recreational activities for
  Memorial Day, particularly in low lying areas or near creeks 
  and streams, should monitor the weather and be prepared to take 
  action and move to higher ground if flash flooding threatens. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood watch went out at May 27, 7:45 PM MDT, 6 hours 51 minutes earlier.

Area forecast discussion, May 27, 7:45 PM MDT, 6 hours 51 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
745 PM MDT Sun May 27 2018

.UPDATE...
Issued at 742 PM MDT Sun May 27 2018

We are sending out a quick update to the extend the severe
thunderstorm watch until 9 pm for the Nebraska panhandle counties.

&&

.SHORT TERM...(This evening through Monday)
Issued at 120 PM MDT Sun May 27 2018

...Mesoscale update...

...SEVERE THUNDERSTORM WATCH 123 IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

A few storms have developed west of the Laramie Range in the higher
terrain to the west of Interstate 25. Visible satellite also
showed agitated cumulus south across the front range of
colorado.This is indicative of the unstable environment with
steep lapse rates and between 1500 and 2500 j/kg of MLCAPE. The
latest observations from the KCYS Vertical Wind Profiler show
15-20 kts 0-1 km shear and 40+ kts 0-3 km shear. This is very
favorable for low level updraft rotation with discrete storms. Mid
level mesocyclones have been noted in several storms to the west.
As storms move off the higher terrain and into the low level
moisture, they will pose a threat for large hail, damaging winds,
and an isolated tornado or two. One question that remains is the
quality of the low level moisture. Cheyenne has held steady in the
mid 50s which would keep T/TD spreads relatively low. This would
help keep LCLs lower and potential increase the threat for a
tornado. The other question is storm coverage. If many storms form
and the moisture content is too low, storm interactions and
outflow should shift the focus toward damaging winds and large
hail as storms congeal. Trends will continue to be monitored as
more storms develop and move into a favorable environment for
severe weather.

...Today, Tonight...

Rounds of showers and thunderstorms will develop and move slowly
northeastward. Some storms could be severe and produce large
hail, damaging winds, and isolated tornadoes. There will also be a
threat for flash flooding as storms congeal into a cluster after
sunset. Will continue the Flash Flood watch until midnight
tonight. Overall forecast is on track and not much was changed
from the last issuance. Clouds will limit the temperatures
somewhat tomorrow especially if showers and thunderstorms persist
through the night, as some models suggest. This also lends
importance to the severe threat for Monday. Details with that
environment will be affected by what happens with the convection
today. A few severe storms will be possible with large hail,
strong winds, and an isolated tornado.

.LONG TERM...(Monday night through Sunday)
Issued at 120 PM MDT Sun May 27 2018

An active period of weather is expected through the long term as
an upper low moves slowly across the plains. Showers and
thunderstorms ongoing Monday night will continue overnight into
Tuesday. Models show good QPF signals across the area thanks to
the lift from the upper level low. The rain and clouds should keep
high temperatures cooler on Tuesday with some more showers and
thunderstorms. The severe threat is low for Tuesday but could
possibly increase as models converge on a solution. Wednesday
will start a bit of a warm up trend as as showers and storms
become more isolated through the period. High temperatures will
be back up into the low to mid 80s across southeastern Wyoming and
western Nebraska by Wednesday afternoon. Thursday will be the
warmest day of the week with upper 80s to near 90 returning to the
Panhandle. Isolated showers and storms will be possible along an
approaching cool front Friday and Saturday along with some
stronger west winds along the front. Temps on Sunday will be more
mild as a shortwave ridge builds in. This will keep most of the
rain chances at bay in the longer term.

&&

.AVIATION...(For the 18Z TAFS through Monday morning)

Main forecast challenge will be the timing and coverage of
convection this afternoon and possibly through tonight.
Thunderstorms are expected to develop between 19z to 22z for the
southeast Wyoming terminals, but closer to 23z Sunday to 03z Monday
for western Nebraska. There is indication that showers and
thunderstorms may redevelop late this evening through tonight, so
kept a mention of VCTS through the overnight hours.  In addition,
some low stratus and fog is possible after 09z and into Monday
morning, mainly for KLAR and KCYS.

&&

.FIRE WEATHER...
Issued at 120 PM MDT Sun May 27 2018

Fire weather concerns are low through the period. An upper level
low pressure system will bring active weather to Wyoming and
Nebraska. Rounds of showers and thunderstorms will keep relative
humidities high and bring wetting rain through the week limiting
the overall fire danger.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...Flash Flood Watch until midnight MDT tonight for NEZ095-096.

&&

UPDATE...REC
SHORT TERM...ADL
LONG TERM...ADL
AVIATION...TJT
FIRE WEATHER...ADL
Hazardous weather outlook, May 27, 12:58 PM MDT, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1258 PM MDT Sun May 27 2018

WYZ101-103>119-281900-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1258 PM MDT Sun May 27 2018

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Severe Thunderstorm Watch is in effect for southeast Wyoming
this afternoon until 800 pm MST. Thunderstorms are currently
developing south of Interstate 80, but will gradually move north
and east through the afternoon. A few storms could be severe,
with large hail and damaging winds the primary hazards. A brief
tornado is also possible.

In addition, some storms will likely produce heavy rainfall. This
may lead to localized flash flooding. A Flash Flood Watch has been
issued for portions of east central Wyoming and the northern
Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered to numerous thunderstorms are possible again on Monday
afternoon and evening, especially along and east of the Laramie
Range.

Thunderstorms are possible again on Monday afternoon and evening,
especially along and east of the Laramie Range. A few storms could
be severe, with large hail, damaging winds, and perhaps an
isolated tornado.

.Spotter information statement...

Spotters are urged to report severe weather to the National
Weather Service.

NEZ002-003-019>021-054-055-095-096-WYZ102-281900-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-
1258 PM MDT Sun May 27 2018

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Severe Thunderstorm Watch is in effect until 800 pm MST, but
this Watch will likely be extended through late this evening.
Thunderstorms are currently developing south of Interstate 80
across southeast Wyoming, but will gradually move north and east
through the afternoon. A few storms could be severe, with large
hail and damaging winds the primary hazards.

In addition, some storms will likely produce heavy rainfall. This
may lead to localized flash flooding. A Flash Flood Watch has been
issued for portions of east central Wyoming and the northern
Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered to numerous thunderstorms are possible again on Monday
afternoon and evening, especially along and east of the Laramie
Range.

Thunderstorms are possible again on Monday afternoon and evening,
especially along and east of the Laramie Range. A few storms could
be severe, with large hail, damaging winds, and perhaps an
isolated tornado.

.Spotter information statement...

Spotters are urged to report severe weather to the National
Weather Service.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:22 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball, Morrill38 min
May 27, 6:40 PM MDTSevere Thunderstorm WarningCYSSioux50 min
May 27, 6:46 PM MDTSevere Thunderstorm WarningCYSBanner, Box Butte, Morrill, Scotts Bluff, Sioux44 min
May 27, 7:04 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux56 min
May 27, 7:18 PM MDTTornado WarningCYSBox Butte, Dawes26 min
May 27, 7:26 PM MDTAreal Flood WarningCYSScotts Bluff, Sioux6 hr
May 27, 8:03 PM MDTSpecial Weather StatementCYSDawes57 min
May 28, 1:07 AM MDTAreal Flood AdvisoryCYSCheyenne3 hr
May 28, 5:39 PM MDTSevere Thunderstorm WarningCYSKimball66 min
May 27, 6:13 PM MDTSpecial Weather StatementCYSGoshen47 min
May 27, 6:34 PM MDTSpecial Weather StatementCYSNiobrara41 min
May 28, 12:22 PM MDTSpecial Weather StatementCYSCarbon38 min
May 28, 4:04 PM MDTSpecial Weather StatementCYSConverse41 min
May 28, 4:05 PM MDTSpecial Weather StatementCYSAlbany40 min
May 28, 4:07 PM MDTSpecial Weather StatementCYSLaramie38 min
May 28, 4:20 PM MDTSpecial Weather StatementCYSAlbany40 min
May 28, 4:40 PM MDTSpecial Weather StatementCYSLaramie50 min
May 28, 4:42 PM MDTSpecial Weather StatementCYSGoshen48 min
May 28, 4:44 PM MDTSevere Thunderstorm WarningCYSLaramie31 min
May 28, 5:04 PM MDTSpecial Weather StatementCYSConverse41 min
May 28, 5:10 PM MDTSpecial Weather StatementCYSLaramie50 min
May 28, 5:14 PM MDTSevere Thunderstorm WarningCYSGoshen31 min
May 28, 5:23 PM MDTSpecial Weather StatementCYSLaramie52 min
May 28, 5:47 PM MDTSpecial Weather StatementCYSLaramie43 min

Nearby

Flash Flood Watches in Nebraska, 2018Flash Flood Watches in Wyoming, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.